After 8 months heart is still in A-Fib. Cardiologist gave me 3 options

Posted by cturner01 @cturner01, Dec 18, 2020

Yesterday I had consult with my cardiologist about what to do next . Shocking hasn’t budged my heart. They calling it chronic. He says I have 3 options
1. Do nothing – continue on Eliquis &’Cardezim
2. They can give me a high powered drug (forgot the name & try shocking again) side effects are pretty rough
3. Set up consult with an electrophisiologist for consult about ablation
I’m not sure what I need to do, but I had him set me up with the consult electrophysiologist for 1/6.

Anyone else going through this?

I had an ablation in October 2018. Only one a-fib attack since then. None in over a year.

REPLY

Yes. I've had tachycardia for more than 3 years, have had 4 cardioversions (two lasted 8 or 10 months), several Rx meds, and am now on the appallingly expensive dofetilide/tikosyn for one month (after a required 3-day observation in the hospital). This morning I'm back in tachycardia–after only one month! It's a holiday, so I don't know what my cardiologist will recommend. I think tikosyn is the last hope for the medicines used for tacchy. I'm an 82-year-old woman living with some other health concerns, and I know that my cardiologist is reluctant to do ablations on someone my age (and he's highly experienced). I'm strong enough to run errands by bike (can't do the 30+ rides anymore, alas). Do keep me informed. I'm also taking Eliquis (another $$ Rx).

REPLY

I've had tachycardia for more than 3 years, have had 4 cardioversions (two lasted 8 or 10 months), several Rx meds, and am now on the appallingly expensive dofetilide/tikosyn for one month (after a required 3-day observation in the hospital). This morning I'm back in tachycardia–after only one month! It's a holiday, so I don't know what my cardiologist will recommend. I think tikosyn is the last hope for the medicines used for tacchy. I'm an 82-year-old woman living with some other health concerns, and I know that my cardiologist is reluctant to do ablations on someone my age (and he's highly experienced and respectful) and doesn't think a pacemaker would work for me. I'm strong enough to run errands by bike (can't do the 30+ rides anymore, alas) but I do get tired and sometimes weak in the legs. Do keep me informed. I'm also taking Eliquis (another $$ Rx).

REPLY
@ruz39

I've had tachycardia for more than 3 years, have had 4 cardioversions (two lasted 8 or 10 months), several Rx meds, and am now on the appallingly expensive dofetilide/tikosyn for one month (after a required 3-day observation in the hospital). This morning I'm back in tachycardia–after only one month! It's a holiday, so I don't know what my cardiologist will recommend. I think tikosyn is the last hope for the medicines used for tacchy. I'm an 82-year-old woman living with some other health concerns, and I know that my cardiologist is reluctant to do ablations on someone my age (and he's highly experienced and respectful) and doesn't think a pacemaker would work for me. I'm strong enough to run errands by bike (can't do the 30+ rides anymore, alas) but I do get tired and sometimes weak in the legs. Do keep me informed. I'm also taking Eliquis (another $$ Rx).

Jump to this post

Oh how hard this is for you. But wonderful you were in such great shape going into this and can still use your bike—your heart must be strong. Can you argue with your doc? I think they think 80 is the cut off (I am 74) but shouldn’t they take account of the person’s fitness?
I don’t understand tachycardia. It was always my warning that I was in afib, then it stopped completely (lucky to have an Apple Watch to tell me now I am always in afib). When I had tachycardia all I could do was rest.
Thanks for reminding me my weak legs and fatigue are connected—a consequence of uneven pumping.
Best wishes.

REPLY

My husband's been living with a-fib for 8 years. He also has bradycardia, with a heart rate that's dropped as low as the 30s when in a-fib, so he has a pacemaker which has the advantages of storing a lot of info about what his heart has been doing. (Gotta love those microchips!)

Late fall he was told he'd been in a-fib continuously for 8 months. He didn't want to go to cardioversion, but was convinced as he's been sleeping 12-14 hours a day and doing very little when awake, which is not his norm at all. His cardiologist ordered an echo before cardioversion though and that showed he has a-fib and PVCs firing from …. oh, he came home describing it as misfiring all over his heart. I know that's not really what was said/ meant, but he has little framework for understanding medical stuff and I'm not allowed to go to his appointments during the pandemic. But he is having both a-fib and PVCs and they said cardioversion wouldn't hold because of how his heart is misfiring.

We await an appointment with the electrophysiologist and I hope we can talk him into the ablation which currently makes him nervous.

REPLY

My heart goes out to you – if you know what I mean. I am in a-fib 100% of the time and have been for over 2 years. I'm 81, look 60, and am in excellent health according to my bloodwork and chest film according to my cardiologist. I tried cardioversion; it didn't last over 10 days. I can't walk over 2 blocks without being short of breath. The cardiologist at Mayo is reluctant to do another ablation as "it leaves a scar on the heart and the spot stiffens." He has ordered a treadmill appointment on Feb 8, which I dread, and then an appointment with an electrocardiologist later in the day. I sense a pacemaker coming. I'd like to know experiences with pacemakers. Please stay in touch. We are in this together.

REPLY
@rois4richo

My heart goes out to you – if you know what I mean. I am in a-fib 100% of the time and have been for over 2 years. I'm 81, look 60, and am in excellent health according to my bloodwork and chest film according to my cardiologist. I tried cardioversion; it didn't last over 10 days. I can't walk over 2 blocks without being short of breath. The cardiologist at Mayo is reluctant to do another ablation as "it leaves a scar on the heart and the spot stiffens." He has ordered a treadmill appointment on Feb 8, which I dread, and then an appointment with an electrocardiologist later in the day. I sense a pacemaker coming. I'd like to know experiences with pacemakers. Please stay in touch. We are in this together.

Jump to this post

I guess I’m luckier than you. My AFib is only a couple of times a month. There’s talk of the cardiac ablation, but I am a person who feels’ less is better!’
As for a pacemaker, I’ve always been told it’s only to kickstart hearts, not for AFib. But this is pretty new to me; I had a heart attack last year and learned that cardiologists and their office staff leaves a lot to be desired!

REPLY
@zoeleela

Oh how hard this is for you. But wonderful you were in such great shape going into this and can still use your bike—your heart must be strong. Can you argue with your doc? I think they think 80 is the cut off (I am 74) but shouldn’t they take account of the person’s fitness?
I don’t understand tachycardia. It was always my warning that I was in afib, then it stopped completely (lucky to have an Apple Watch to tell me now I am always in afib). When I had tachycardia all I could do was rest.
Thanks for reminding me my weak legs and fatigue are connected—a consequence of uneven pumping.
Best wishes.

Jump to this post

I’m not in that dire situation but I know how annoying it is to be exhausted all the time.
Ablation makes me nervous too. I keep pushing the appointment back. It’s all just too much to deal with. I understand.

REPLY
@sonjafish1945

Yes, I’m in the same boat. My cardiologist changed my meds again; now on Multaq and Verapamil plus Eliquis and Brilinta. There’s talk about ablation, but I am hesitant. Just dealing with nasty front desk clerks keep me from going to his office. He comes highly recommend, but has a “Princely” air about him. Hate it all!

Jump to this post

Yes, your description is much more accurate!
Spent three hours on the phone yesterday with CVS mail order trying to undo a prescription for six months of Multaq at my cost of $964.00 dollars. Not a fun way to spend a weekend!

REPLY
@dinkydoo

Get a new Doctor if at all possible! It's stressful enough having to deal with this disease let alone dealing with an arrogant A Hole !!

Jump to this post

I’m still holding off on the ablation. I keep trying to control the AFib with meds. Vapernmil and Multaq. So far, so good!

REPLY
@kancha

I have chronic Afib. For first year I was on medicines and was also given electric therapy ( shock) it became normal for two days but came back. Then my cardiologist suggested a number of options. I decided to go for Tikosyn. This medication is given by a specially trained cardiologist. I was admitted in the hospital and had to stay three days when they gave me the first six doses under medical supervision. After the first dose my pulse rate jumped to 180 after 2 hours. They immediately took care but I was not feeling any abnormality. So they kept watching. Next day the dose was reduced to 2.5 mcg. I was in syncs rhythm. They removed metaprolol and since then ( now two years) I am on Tikosyn and Eliquis and in syncs rhythm. It was a non invasive option so I chose it and so far I do not regret. I am fine. May be you can ask your doctor if this can be an option for you.

Jump to this post

Right now I am taking 400 mg amiodarone getting ready for a cardioversion on Feb 3. My pulse rate is staying good, but the least activity shoots my BP (both numbers) I feel fine. BP was 164/104 after doing regular housework this morning. I’ve never had high bottom numbers. My resting BP is ok. Should I call the Dr.?

REPLY

You shouldn't ask us. Just do it. That BP is too high.

REPLY
Please sign in or register to post a reply.
  Request Appointment